First Underactive thyroid test-blood advice please

Hello everyone,

I have been diagnosed with an underactive thyroid gland just over two weeks ago and put on 50mg Levothyroxine a day. My levels are as follows: Serum TSH level 10.30mu/L and Serum free T4 level. I wondered how bad a level this is? Also I have been retching every morning (not being sick) for about the last two months but I don't know if this is linked to anxiety which I suffer from. The GP wants to put me on anti depressants but Ive been down that road before. I've also been prescribed Omeprazole 20mg to help with stomach acid-will this help me with the retching? Sorry to go on but I feel so alone and fed up at the moment- I cant see the wood through the trees :(

5 Replies

  • Don't go down the anti-d's yet. Also could be the wrong tablet for you and I'll give you a reason.

    First a TSH of 10 is not too high. 50mcg of levo is a starting dose and after your six week blood test your GP should raise by 25mcg levo and so on until you feel well again. It sounds as if he isn't too knowledgeable so don't allow him to lower/or not raise your dose of levo if your TSH goes into the 'range'. We need our TSH to be around 1 or below to feel better.

    Hypothyroidism usually causes our stomach acid to be low because everything is low, i.e. temp/pulse especially.

    Because the symptoms of low acid or high acid are so similar, doctors are apt just to go by high acid as nowadays they are unaware of the clinical symptoms of hypthyroidism as they've been led to believe that the blood tests reveal all - in fact they do not. You can ease low acid by taking some good Apple Cider Vinegar in juice or water during meals, or Betaine/pepsin tablets at each meal which contain protein in particular. I felt very nauseous before being diagnosed and afterwards till I was on a decent dose of levo.

    When you go for your next blood test, make the appointment as early as possible, fast too (although you can drink water). Leave about 24 hours between your dose of levo and the test and take it afterwards. You should take levo first thing with one glass of water and wait around 1 hour before you eat. Ask GP to test Vitamin B12, Vit D,iron, ferritin and folate as we are usually deficient.

    Many feel very cold too. Hypo means low: thyroidism = is disease of the thyroid gland. The thyroid gland drives everything in our body from head to toe. Low T3 can give symptoms of depression and sometimes we need the addition of some T3 (the active hormone) that our brain in particular needs. Our brain contains the most T3 receptor cells.

    You now have to read and learn if you want to recover your health. Always get a print-out of your blood test results from now on for your own records and you can post if you have a query.

  • If you are in the UK you are now entitled to free prescriptions for any other medical condition you have for life. I believe you have to get a form and renew it every five years.

  • Its more likely you have low stomach acid which is common in hypothyroid and betaine or pepsin is more likely what you need

    Hiatus hernia often also occurs with hypothyroid and that can cause discomfort

    To have a TSH of over 10 you must have been feeling pretty bad and its likely it was coming on over many years and is the real cause of anxiety so you are right to reject antidepressants

    What is vital is your GP tests




    Vit d3

    Because unless all of them are halfway in their ranges your body cannot make use of the levothyroxine

    be very sure that you do not use aluminium or non stick coated or foil cookware or a george foreman type grill etc

    as all of them cause havoc in the body and to the thyroid

    use only stainless steel or glass or cast iron

    hypothyroid causes many vitamin and mineral deficiencies so always taking a good multivitamin before bed is recomended

  • Aww thank you both for the great advice. This forum is fantastic

  • Another symptom of hypothyroidism is high cholesterol. This should resolve once you are adequately treated so don't let your doctor put you on statins.

You may also like...